Washington, 2010

Heavy Snow in Washington, November 17 to 18, 2010

November 17 to 18, 2010 · NWS OTX · 1 event in 1 county or zone

An occluded front followed by a slow moving cold front passage brought heavy snow to the Northeast Washington Mountains. Mount Spokane Ski Resort picked up 13 inches of new snow, with six to 14 inches at 49 Degrees Ski Resort.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An occluded front followed by a slow moving cold front passage brought heavy snow to the Northeast Washington Mountains. Mount Spokane Ski Resort picked up 13 inches of new snow, with six to 14 inches at 49 Degrees Ski Resort.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 17, 2:44 AM PST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 17, 2:44 AM PST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
244 AM PST WED NOV 17 2010

.SYNOPSIS...
THE NEXT IN A SERIES OF PACIFIC STORMS WILL OVERSPREAD THE REGION
THIS MORNING INTO THURSDAY...WITH RAIN AND MODERATE TO HEAVY MAINLY
MOUNTAIN SNOW. MUCH BIGGER CHANGES ARE EXPECTED TO BEGIN THIS
WEEKEND AS A DEEP UPPER LEVEL TROUGH DESCENDS INTO THE INLAND
NORTHWEST. THE SEASONS FIRST CHANCE OF SIGNIFICANT VALLEY SNOW
WILL COME WITH THIS WEATHER SYSTEM...FOLLOWED BY A POSSIBLE ARCTIC
AIR MASS INVASION LATE THIS WEEKEND THROUGH THE MIDDLE OF NEXT
WEEK.

&&

.DISCUSSION...
TODAY THROUGH THURSDAY...THE NEXT IN A SERIES OF WEATHER SYSTEMS
WILL BRING A SHOT OF WINTER TYPE WEATHER TO THE REGION TODAY
THROUGH THURSDAY. MODELS ARE COMING TOGETHER ON THE CURRENT
SOLUTION AND WHILE THERE WERE SOME DIFFERENCES IN SNOW LEVELS THE
CONFIDENCE IN THIS FORECAST IS ABOVE AVERAGE.

WARM OVER-RUNNING MOISTURE IS ALREADY STREAMING INTO THE PACIFIC
NORTHWEST. A SIGNIFICANT MOISTURE TAP WILL RIDE ALONG THE FRONT
WITH PW'S ABOVE ONE HALF INCH WHICH IS 130-140 PERCENT OF
NORMAL...MAKING THIS ANOTHER VERY WET WEATHER SYSTEM. THE WARM
FRONT WILL TAKE IT'S SWEET TIME TRACKING THROUGH THE REGION WITH
THE ASSOCIATED COLD FRONT EXPECTED ON THE CASCADES AROUND
06Z...THEN MOVING SOUTHEAST THROUGH THE FORECAST AREA AND NOT
COMPLETELY EXITING THE REGION UNTIL 18Z THURSDAY. MODERATE TO
STRONG UP-GLIDE WILL MOVE INTO THE NORTH CASCADES NEAR 12Z AND
MIGRATE EASTWARD THROUGH THE DAY AND INTO THIS EVENING. IN
ADDITION FROM THE SURFACE TO 85H THE FLOW BACKS TO SOUTH-SOUTHEAST
FROM 15Z-03Z. THE ISENTROPIC LIFT SHOULD OVERCOME ANY SHADOW
EFFECTS OFF THE CASCADES...AND WITH THE SOUTH-SOUTHEAST FLOW THIS
WILL BE ICING ON THE CAKE FOR AN EXTENDED PERIOD OF PRECIPITATION
INTO THE CASCADES AND THE NORTHERN MOUNTAINS. THE SOUTHERLY FLOW
IS ALSO VERY CONDUCIVE FOR SIGNIFICANT PRECIPITATION FOR THE
NORTHEAST WASHINGTON MOUNTAINS AND THE NORTH PANHANDLE MOUNTAINS.
THIS WILL THEN BE FOLLOWED BY FRONTAL FORCING WHICH SHOULD RESULT
IN A FEW HOURS OF MODERATE PRECIPITATION THIS EVENING. EXPECT
PRECIPITATION AMOUNTS TO DECREASE RAPIDLY SOUTH OF ABOUT
I-90...BUT ALL AREAS WILL RECEIVE AMPLE MOISTURE.

SNOW LEVELS WILL BE A LITTLE TRICKIER. CURRENTLY TEMPERATURES IN
THE MOUNTAINS SHOW SNOW LEVELS BETWEEN 3-3.5K FEET. WITH WARM AIR
ADVECTION ALREADY UNDERWAY THERE MAY BE ONLY A FEW MORE DEGREES OF
COOLING...IF THAT. AS SUCH WE WENT WITH SNOW LEVELS RIGHT AROUND
3K FEET FOR THE CASCADES AND 3.5K FEET FOR THE NORTHEAST/PANHANDLE
MOUNTAINS FOR TODAY. SNOW LEVELS THEN COME CRASHING DOWN BEHIND
THE COLD FRONT TONIGHT. BUT PRECIPITATION WILL ALSO RAPIDLY WIND
DOWN FROM TO EAST BEHIND THE FRONT...WITH UP-SLOPING FLOW
CONTINUING THROUGH MOST OF THE THURSDAY FOR THE NORTHEAST AND
EASTERN MOUNTAINS. SNOW AMOUNTS ABOVE 3.5K FEET SHOULD REACH
WARNING CRITERIA FOR WASHINGTON ZONE 42 (CASCADES) AND WILL HAVE
NO PROBLEM MAKING IT TO WARNING CRITERIA FOR WASHINGTON ZONE 37
(NORTHEAST MOUNTAINS) AND IDAHO ZONE 1 (NORTHERN PANHANDLE). 24
HOUR SNOW AMOUNTS OF ONE FOOT OR MORE WITH MUCH HIGHER AMOUNTS
EXPECTED NEAR THE CASCADE CREST ARE EXPECTED. AS SUCH WINTER
HIGHLIGHTS WERE HOISTED EARLIER THIS EVENING AND WILL CONTINUE
FOR THE NEXT 24 HOURS.

EXPECT PRE-FRONTAL WINDS TO BE ON THE INCREASE THIS AFTERNOON WITH
WINDS BECOMING BREEZY WITH AND BEHIND THE FRONT TONIGHT INTO
EARLY THURSDAY. /TOBIN

THURSDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW WILL DROP DOWN
ALONG THE BRITISH COLUMBIA COAST AND PIVOT INTO THE PACIFIC
NORTHWEST DURING THIS PERIOD. THIS WILL KEEP UNSETTLED CONDITIONS
OVER THE REGION. DECREASED STABILITY COURTESY OF A COLD POOL ALOFT
ALONG WITH A PERSISTENT SURFACE BOUNDARY DRAPED FROM WEST TO EAST
ACROSS THE AREA WILL KEEP THE THREAT OF SHOWERS IN THE FORECAST.
SNOW LEVELS WILL REACH ALL BUT THE LOWEST VALLEY FLOORS. WHILE THE
CONVECTIVE NATURE OF PRECIPITATION WILL MEAN A GOOD CHANCE OF
SHOWERS AFFECTING ANY PART OF THE FORECAST AREA...THE MOST FAVORED
AREA WILL BE THE EAST SLOPES OF THE CASCADES. THE SURFACE LOW OFF
THE COAST WILL KEEP AN EASTERLY PRESSURE GRADIENT GOING...RESULTING
IN UPSLOPE FLOW ACROSS THE HIGHER TERRAIN OF THE WESTERN ZONES.
WHILE PRECIPITATION WILL BE PERSISTENT...MODEL CONSENSUS IS FOR
RATHER LIGHT QPF FOR THE REGION. IF CONVECTIVE BANDS SET UP ALONG
THE SURFACE BOUNDARY...SIGNIFICANT SNOWFALL WILL BE POSSIBLE IN
LOCALIZES AREAS BUT THE EXACT LOCATION IS RATHER DIFFICULT TO PIN
DOWN.

SATURDAY NIGHT THROUGH TUESDAY...THE UPPER TROUGH AXIS MOVES INLAND
AND MID LEVEL FLOW BECOMES MORE NORTHERLY. THIS WILL BRING A
CONTINENTAL POLAR AIRMASS OVER THE INLAND NORTHWEST WITH VERY COLD
TEMPERATURES EXPECTED. MEDIUM RANGE MODELS STILL DIFFER IN THE
EXTENT OF THE FRIGID AIR. WHILE THE GFS HAS BEEN THE BEST PERFORMER
WITH TEMPERATURES OVER THE PAST 30 DAYS...IT IS THE COLDEST
GUIDANCE. THE 00Z RUN OF THE GFS BRINGS 850MB TEMPS AS LOW AS -20C
OVER THE EXTREME NORTHERN PANHANDLE OF IDAHO SUNDAY MORNING. THIS
TRANSLATES TO MIN TEMPS IN THE LOW TEENS FOR THE NORTHEAST VALLEYS.
WITH FRESH SNOW ON THE GROUND...DAYTIME TEMPERATURES WILL STRUGGLE
TO REACH THE 20 DEGREE MARK. BREEZY WINDS FUNNELED DOWN THE PURCELL
TRENCH COULD PRODUCE WIND CHILL TEMPERATURES OF 10 DEGREES BELOW
ZERO. FOR NOW TEMPERATURES WILL CONTINUE THE DOWNWARD TREND BUT NOT
AS EXTREME AS THE GFS NUMBERS. /KELCH

&&

.AVIATION...
06Z TAFS...THE NEXT STORM SYSTEM WILL SPREAD PRECIPITATION OVER
THE NORTHERN ZONES EARLY WEDNESDAY AND PERSIST THROUGH THURSDAY
MORNING BEFORE A COLD FRONT SLIDES THROUGH. MID LEVEL CLOUDS WILL
CONTINUE TO THICKEN AND CEILINGS WILL LOWER THROUGH THE DAY WITH
PCPN MAINLY NORTH OF HWY 2. EXPECT WIDESPREAD MTN OBSCURATIONS AND
-SN ACROSS THE NORTHERN MTNS. INCR SOUTHERLY WINDS AND RELATIVELY DRIER
AIR SHOULD KEEP CIGS AT THE TERMINALS NEAR VFR. /SB

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        43  37  40  28  37  26 /  50  90  60  30  30  30
COEUR D'ALENE  43  37  39  29  37  24 /  60  90  70  30  40  40
PULLMAN        47  36  39  29  39  28 /  20  90  70  20  30  40
LEWISTON       50  42  44  33  42  31 /  10  60  70  20  30  30
COLVILLE       43  33  38  28  34  28 /  80  90  40  40  60  50
SANDPOINT      42  33  36  28  33  22 /  80  90  70  40  60  40
KELLOGG        38  33  34  27  33  24 /  60  90  80  50  50  50
MOSES LAKE     47  35  43  28  41  30 /  30  60  40  20  30  30
WENATCHEE      46  35  43  29  39  30 /  60  60  40  20  30  40
OMAK           42  33  39  23  35  28 /  80  70  30  20  30  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 4 AM PST THURSDAY ABOVE 3500 FEET FOR
     THE NORTHERN PANHANDLE.

WA...WINTER STORM WARNING UNTIL 4 AM PST THURSDAY ABOVE 3500 FEET FOR
     THE NORTHEAST MOUNTAINS.

     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING ABOVE 3500
     FEET FOR THE EAST SLOPES NORTHERN CASCADES.

&&
Hazardous weather outlook, Nov 17, 12:07 AM PST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1207 AM PST WED NOV 17 2010

IDZ002>004-026-027-WAZ031>036-038-041-043-044-181430-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
1207 AM PST WED NOV 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE FOR AREAS ABOVE 2500
FEET IN ELEVATION. RAIN WILL FALL IN THE VALLEYS BELOW 2500 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BIG WEATHER CHANGES ARE EXPECTED THIS WEEKEND INTO NEXT WEEK. COLD
ARCTIC AIR WILL BEGIN MOVING INTO THE AREA THIS WEEKEND WITH
TEMPERATURES TURNING MUCH COLDER THROUGH AT LEAST THE MIDDLE PART
OF NEXT WEEK. HIGH TEMPERATURES BY TUESDAY OF NEXT WEEK WILL ONLY
REACH THE UPPER TEENS TO MID 20S FOR MOST VALLEY LOCATIONS. LOW
TEMPERATURES WILL FALL INTO THE SINGLE DIGITS TO LOW TEENS EARLY IN THE
WEEK...WITH LOCAL VALUES BELOW ZERO POSSIBLE DEPENDING ON THE AMOUNT
OF NIGHT TIME CLEARING.

IN ADDITION TO THE COLDER TEMPERATURES...SNOW WILL BE POSSIBLE
THIS WEEKEND FOR THE ENTIRE FORECAST AREA. UNCERTAINTY REMAINS
HIGH AS TO WHERE THE BEST CHANCES WILL OCCUR...WITH SOME PLACES
RECEIVING NO ACCUMULATION WHILE OTHERS SEE LIGHT TO MODERATE
ACCUMULATIONS. STAY TUNED FOR FURTHER UPDATES FOR THE WEEKEND
FORECAST.

IDZ001-WAZ037-042-181430-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
EAST SLOPES NORTHERN CASCADES-
1207 AM PST WED NOV 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL FALL OVER THE NORTH IDAHO MOUNTAINS...EXTREME
NORTHEAST WASHINGTON AND THE CASCADE CREST THROUGH THURSDAY MORNING.
SOME LOCATIONS ABOVE 3500 FEET COULD SEE UP TO A FOOT OF SNOW.
WINTER STORM WARNINGS HAVE BEEN ISSUED FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BIG WEATHER CHANGES ARE EXPECTED THIS WEEKEND INTO NEXT WEEK. COLD
ARCTIC AIR WILL BEGIN MOVING INTO THE AREA THIS WEEKEND WITH
TEMPERATURES TURNING MUCH COLDER THROUGH AT LEAST THE MIDDLE PART
OF NEXT WEEK. HIGH TEMPERATURES BY TUESDAY OF NEXT WEEK WILL ONLY
REACH THE UPPER TEENS TO MID 20S FOR MOST VALLEY LOCATIONS. LOW
TEMPERATURES WILL FALL INTO THE SINGLE DIGITS TO LOW TEENS EARLY IN THE
WEEK...WITH LOCAL VALUES BELOW ZERO POSSIBLE DEPENDING ON THE AMOUNT
OF NIGHT TIME CLEARING.

IN ADDITION TO THE COLDER TEMPERATURES...SNOW WILL BE POSSIBLE
THIS WEEKEND FOR THE ENTIRE FORECAST AREA. UNCERTAINTY REMAINS
HIGH AS TO WHERE THE BEST CHANCES WILL OCCUR...WITH SOME PLACES
RECEIVING NO ACCUMULATION WHILE OTHERS SEE LIGHT TO MODERATE
ACCUMULATIONS. STAY TUNED FOR FURTHER UPDATES FOR THE WEEKEND
FORECAST.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
November 17, 4:00 AM PST to November 18, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265802.